Montana, 2010Damaging Winds in Montana, August 5, 2010
August 5, 2010 · NWS TFX · 2 events in 2 counties and zones
An unstable airmass contributed to the development of thunderstorms over portions of southwest Montana. Wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass contributed to the development of thunderstorms over portions of southwest Montana. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 5, 5:51 PM MST, 36 minutes earlier.
Area forecast discussion, Aug 5, 5:51 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT THU AUG 5 2010
.UPDATE...A LINE OF SHOWERS AND THUNDERSTORMS IN SOUTHWEST MONTANA
HAS HELD TOGETHER MUCH BETTER THAN ANTICIPATED. HAVE UPDATED TO
INCREASE POPS IN SOUTHERN PORTIONS OF CENTRAL MONTANA. WILL
CONTINUE TO MONITOR THE SITUATION THROUGHOUT THE EVENING AND MAY
NEED TO UPDATE AGAIN IF THE LINE CONTINUES TO MOVE NORTH. MPJ
&&
.AVIATION...
UPDATED 0050Z.
SCATTERED SHOWERS ACROSS SOUTHWEST MONTANA WILL MOVE NORTHEAST
INTO SOUTHERN PORTIONS OF CENTRAL MONTANA THIS EVENING...
AFFECTING KHLN AND POSSIBLY KGTF. ALL ACTIVITY IS EXPECTED TO
DISSIPATE BY 06Z WITH SCATTERED TO BROKEN MID AND HIGH LEVEL
CLOUDS PREVAILING THROUGH 18Z FRIDAY FOR VFR CONDITIONS.
ANOTHER...STRONGER...DISTURBANCE WILL PUSH INTO SOUTHWEST AND
CENTRAL MONTANA FRIDAY AFTERNOON FOR SCATTERED TO NUMEROUS
THUNDERSTORMS...SOME POSSIBLY BECOMING STRONG TO SEVERE. MPJ
&&
.PREV DISCUSSION...
/ISSUED 540 PM MDT THU AUG 5 2010/
THIS AFTERNOON THROUGH SATURDAY EVENING...RIDGE OF HIGH PRESSURE
OVER CENTRAL MT IS KEEPING SKIES CLEAR ACROSS MOST OF THE REGION
THIS AFTN. ONLY AREA OF ACTIVITY IS WITH LEADING EDGE OF MONSOONAL
MOISTURE ALONG THE WEST SIDE OF THE RIDGE AXIS THAT IS BEGINNING
TO GENERATE THUNDERSTORMS OVER FAR SOUTHWEST MT. STORMS WILL
BECOME A LITTLE MORE WIDESPREAD OVER BEAVERHEAD/MADISON/GALLATIN
COUNTIES THIS AFTN/EVE AS MOISTURE PUSHES SLOWLY NORTHWARD...THEN
STORMS WILL DISSIPATE AROUND SUNSET. TOMORROW STILL LOOKING TO BE
QUITE ACTIVE AS MONSOONAL MOISTURE MOVES INTO CENTRAL MT...WHERE
IT WILL COMBINE WITH INSTABILITY AND ADDITIONAL MOISTURE
ASSOCIATED WITH A SHORTWAVE TROF MOVING EAST FROM WA/OR. THE
RESULT WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS AFFECTING ALL
PORTIONS OF THE CWA THRU THE MID-AFTN AND EVENING HOURS. SEVERAL
OF THESE STORMS COULD BE STRONG-TO-SEVERE WITH WINDS IN EXCESS OF
50 MPH BEING THE MAIN THREAT. A FEW STORMS MAY ALSO PRODUCE LARGE
HAIL. STORMS WILL DISSIPATE AND MOVE EASTWARD LATE FRI NIGHT.
FAIRLY PLEASANT CONDITIONS EXPECTED ON SAT WITH CLEAR TO PARTLY
CLOUDY SKIES BEHIND THE EXITING SHORTWAVE TROF. ANOTHER POCKET OF
MOISTURE WILL MOVE INTO SW MT SAT EVE...GENERATING ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS THERE. TEMPERATURES WILL SOAR TO 5 TO
10 DEG ABOVE NORMAL TOMORROW WITH LOW-MID 90S ACROSS THE CENTRAL
PLAINS FROM GREAT FALLS EASTWARD. SLIGHTLY COOLER AIR BEHIND THE
WEATHER SYSTEM ON FRI WILL PUSH TEMPS BACK TO THE LOW-MID 80S ON
SATURDAY. WARANAUSKAS
SATURDAY NIGHT THROUGH THURSDAY NIGHT...00Z MEDIUM RANGE MODELS ARE
IN GOOD AGREEMENT FOR SATURDAY NIGHT THROUGH TUESDAY...BUT THEN THEY
BEGIN TO DIVERGE AFTER THAT. THE TREND OF THE FORECAST MODELS FOR
THE LAST FEW NIGHTS CONTINUES THROUGH TUESDAY...AS THE UPPER LEVEL
TROUGH OF LOW PRESSURE DEEPENS ALONG THE PACIFIC NORTHWEST COAST.
THIS WILL KEEP A WARM AND UNSTABLE SOUTHWEST FLOW ALOFT WITH
OCCASIONAL EMBEDDED DISTURBANCES OVER THE GREAT FALLS FORECAST AREA.
HOWEVER...THE GFS AND ECMWF/GEM MODELS DISAGREE OVER HOW MUCH
MOISTURE WILL ACCOMPANY THESE DISTURBANCES. THE GFS IS GENERALLY
DRY...WHILE THE ECMWF/GEM MODELS ARE SOMEWHAT MORE MOIST. IF THE
PATTERN IS AS UNSETTLED AS BOTH MODELS SUGGEST...THOUGH...IT WOULD
NOT TAKE MUCH TO GENERATE A FEW THUNDERSTORMS THAT MOVE OUT OVER
THE PLAINS. THEREFORE...HAVE ADDED A SLIGHT CHANCE OF
THUNDERSTORMS TO LOWER ELEVATIONS TO GO WITH THE CHANCE FOR
THUNDERSTORMS ALREADY IN PLACE IN THE MOUNTAINS. TEMPERATURES WILL
ALSO REMAIN 3 TO 5 DEGREES ABOVE NORMAL DURING THIS TIME. AFTER
TUESDAY...THE MODELS DIFFER IN THEIR SOLUTIONS. THE ECMWF/GEM
MODELS SWING THE UPPER LEVEL TROUGH EAST TOWARD MONTANA FOR A
RELATIVELY COOL AND CONTINUED UNSETTLED PATTERN. THE GFS KEEPS
THIS UPPER TROUGH ALONG THE PACIFIC COAST AND AN UPPER LEVEL RIDGE
OF HIGH PRESSURE OVER MONTANA...FOR A DRY AND CONTINUED WARM
FORECAST. THE MAIN CONCERN FROM THIS IS THAT THE PREVIOUS ECMWF
SOLUTION WAS MORE LIKE THE CURRENT GFS SOLUTION...AND THE PREVIOUS
GFS SOLUTION WAS MORE LIKE THE CURRENT ECMWF SOLUTION.
THEREFORE...CONFIDENCE IS LOW REGARDING THIS PORTION OF THE
FORECAST. DURING THIS PERIOD...MODELS PERSIST IN BRINGING
DISTURBANCES OVER THE AREA...SO HAVE CONTINUED WITH AT LEAST A
SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS OVER THE AREA. HAVE ALSO
KEPT TEMPERATURES FAIRLY CONSISTENT WITH THE TREND IN THE EARLY
PORTION OF THE PERIOD. THIS IS THE FIRST RUN OF SIGNIFICANT
COOLING FROM THE ECMWF/GEM MODEL...AGAIN CONTRADICTING THE GFS
MODEL...SO WILL SEE HOW FUTURE MODEL RUNS HANDLE THIS SITUATION
BEFORE TRENDING STRONGLY ONE WAY OR THE OTHER. COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 57 90 56 86 / 20 40 40 20
CTB 53 84 53 82 / 0 30 30 10
HLN 57 89 55 85 / 50 40 40 30
BZN 54 90 52 87 / 30 30 30 30
WEY 41 78 39 76 / 40 40 40 30
DLN 52 81 49 78 / 40 40 40 30
HVR 56 90 57 89 / 0 40 40 10
LWT 54 86 54 83 / 10 40 40 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 5, 3:20 AM MST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 AM MDT THU AUG 5 2010
MTZ009>014-044>055-061030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
420 AM MDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A THREAT FOR HAIL AND STRONG GUSTY WINDS WITH
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-015-061030-
BEAVERHEAD-MADISON-
420 AM MDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 5, 4:37 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
537 PM MDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL NW JACKSON 45.37N 113.41W
08/05/2010 E0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
WIND GUSTS LESS THAN 40 MPH AND PEA SIZED HAIL
&&
NJLLocal storm report, Aug 5, 4:43 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST WISE RIVER 45.79N 112.95W
08/05/2010 M49.00 MPH BEAVERHEAD MT MESONET
WIND GUST MEASURED AT 49 MPH
&&
NJLSpecial weather statement, Aug 5, 5:14 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
614 PM MDT THU AUG 5 2010
MTZ014-052-060100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
614 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 700 PM MDT...
AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF GALEN...OR 12 MILES SOUTHEAST OF
DEER LODGE...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELENA...BASIN...
MONTANA CITY...EAST HELENA...WICKES...CORBIN...CLANCY...MARYSVILLE
AND CANYON CREEK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4633 11254 4635 11249 4633 11247 4639 11241
4641 11233 4660 11230 4664 11233 4664 11240
4668 11241 4684 11223 4661 11171 4609 11247
4611 11250 4616 11253 4618 11259 4623 11260
TIME...MOT...LOC 0014Z 221DEG 45KT 4631 11252
MLSSpecial weather statement, Aug 5, 5:51 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT THU AUG 5 2010
MTZ014-052-053-060130-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
651 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND WESTERN BROADWATER COUNTIES UNTIL 730 PM
MDT...
AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF BOULDER...MOVING NORTHEAST
AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MONTANA CITY...EAST
HELENA...CLANCY AND WINSTON.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4673 11180 4653 11140 4614 11194 4629 11222
TIME...MOT...LOC 0051Z 221DEG 22KT 4632 11195
MLS
Special weather statement, Aug 5, 6:03 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
703 PM MDT THU AUG 5 2010
MTZ053>055-060145-
BROADWATER MT-GALLATIN MT-MEAGHER MT-
703 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN...EASTERN
BROADWATER AND SOUTHERN MEAGHER COUNTIES UNTIL 745 PM MDT...
AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES EAST OF TOSTON...OR 25 MILES SOUTHEAST
OF TOWNSEND...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RINGLING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4657 11106 4645 11058 4603 11098 4612 11128
TIME...MOT...LOC 0104Z 203DEG 20KT 4618 11104
MLS
Special weather statement, Aug 5, 6:21 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT THU AUG 5 2010
MTZ014-060200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
721 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 800 PM MDT...
AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF GARRISON...OR 21 MILES WEST
OF HELENA...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYSVILLE AND CANYON
CREEK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4709 11249 4695 11193 4662 11230 4664 11233
4664 11240 4669 11243 4669 11253 4670 11255
4683 11257
TIME...MOT...LOC 0122Z 203DEG 20KT 4667 11246
MLSThunderstorm Wind, Lewis and Clark
- When
- August 5, 6:27 PM MST
- Where
- Lewis and Clark County, 6 mi E of Marysville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.730, -112.123
A thunderstorm produced a wind gust to 60 mph at Marysville 6E.
Thunderstorm Wind, Broadwater
- When
- August 5, 6:43 PM MST
- Where
- Broadwater County, 1 mi NW of Winston
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.440, -111.795
A thunderstorm produced a wind gust to 72 mph at Winston 1NW.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240403, 240404.